Hail, El Paso
- When
- August 9, 3:42 PM MST to 3:45 PM MST
- Where
- El Paso County, 1.57 mi NW of Montoya
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.888, -106.586
Deep easterly monsoonal flow had brought plenty of moisture into the Borderland over the previous days. A severe thunderstorm developed over the Franklin Mountains and headed west through El Paso and Canutillo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Deep easterly monsoonal flow had brought plenty of moisture into the Borderland over the previous days. A severe thunderstorm developed over the Franklin Mountains and headed west through El Paso and Canutillo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 9, 12:55 PM MST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 155 PM MDT Tue Aug 9 2022 .SYNOPSIS... Upper high will persist over the central Rockies this week with scattered showers and thunderstorms each afternoon across southern New Mexico and far west Texas. An increase in moisture Thursday and Friday will heighten the risk for flooding and expand rain coverage for much of the region. The highest risk for flash flooding will be over local mountains and drainages. && .DISCUSSION... .SHORT TERM...Tonight and Tomorrow... Diurnal convection got off to an early start today over the Sacramento Mtns with a line of nearly stationary storms as seen on visible satellite and radar imagery. This has set the stage for a moderately active afternoon across the Borderland with scattered to widespread convection, including the lowlands. Upper-level ridging remains over northern CO through tomorrow and will continue to stream in moisture from the southeast. The steering flow remains very light and with PW's around 1.2 inches and dew points well into the 50s, flash flooding and heavy rainfall will be a concern. Scattered thunderstorms should redevelop into the overnight, concentrated west of the Rio Grande. Skies somewhat clear out later tonight, although a few showers could hang around over our northern areas. For tomorrow, a shortwave trough is forecast to wrap around the upper high from the northeast and bring us additional moisture and lift. As a result, tomorrow looks to be a bit more active than today but not a washout. Again, scattered thunderstorms will develop during the afternoon with gusty outflows and heavy downpours possible into the lowlands. The storms will be slow- moving, so flash flooding remains a threat during the afternoon along with small hail. Temperatures remain near or a tick below normal for tomorrow with highs reaching the mid-90s in the lowlands. && .LONG TERM... Extended weather pattern will continue to be dominated by strong high pressure aloft currently centered over the central Rockies. Despite this, copious amounts of mid level moisture present will continue thunderstorm chances late this week. Thursday and Friday look to be rather active with scattered to numerous thunderstorms. Ensemble solutions suggest moisture increasing further Thursday/Friday as band of deep moisture currently over the Southern Plains shifts westward over our area thanks in part of a weak shortwave aloft riding down the front of the upper high. Precipitable water increasing to 1.3-1.4" should result in much greater storm coverage area wide and healthy rain chances for much of southern New Mexico and far west Texas. Widespread new rain amounts of 0.25-0.50" is likely those two days, with locally higher amounts (1.00-3.00") due to thunderstorms. The risk of flash flooding over the high terrain may necessitate a Flash Flood Watch and internal discussion regarding the extent of this risk will continue over the next few days. The main concern continues to be excessive rainfall over burn scars and mountain drainages resulting in debris flows, but lowland urban flooding will also be something to watch for late this week. This increase in moisture and cloud coverage will only impact temperatures somewhat, with lowland highs barely reaching the lower 90's. The upper highs shifts off the mountains and over the central Plains this weekend, pushing moisture further west and (for the most part) out of the forecast area. Thus, much lower PoPs are in place over the weekend and into next week. Isolated thunderstorm activity can still be expected for the mountain zones and west of the Continental Divide, but flooding hazards will be much more localized. Temperatures return to near normal for mid August early next week, with lowlands highs in the mid-to-upper 90's. Deterministic solutions are in broad agreement in the slow decay of the upper high over west Texas next week. Isolated thunderstorm activity can be expected through much of next week. && .AVIATION...18Z TAF CYCLE VFR conditions generally prevail through the forecast. Mostly clear skies to start the period before TS develop in afternoon near terminals. VCTS in all TAFs starting between 20-22z with VRB20G30KT and MVFR conditions possible into evening. Timing of VCTS/addition of TSRA are subject to change via amendments as we monitor activity. TS may linger into overnight, most likely for KTCS and KDMN. Winds AOB 10kts outside of outflows. && .FIRE WEATHER... Critical fire weather concerns are not expected through the weekend. A typical monsoon pattern continues with an upper high sitting over Colorado or thereabouts. Daily scattered thunderstorms will develop each afternoon, lingering into the overnight. Thursday and Friday look to be the wettest days of the week. The mountains and western areas should see the best chance of flash flooding. Frequent lightning and gusty/erratic outflow winds are possible. Temperatures will be near or a few degrees below normal through the weekend. Winds will remain below critical thresholds outside of outflows. Min RH's will range from 20-35% in the lowlands and from 40-70% in the mountains for the rest of the week. Ventilation rates will range from poor to very good during the same timeframe. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 96 72 92 / 40 30 30 40 Sierra Blanca 69 90 68 86 / 20 30 30 50 Las Cruces 69 94 69 91 / 40 30 50 40 Alamogordo 68 91 67 88 / 30 50 30 60 Cloudcroft 50 66 49 63 / 30 80 40 80 Truth or Consequences 68 91 67 88 / 50 40 50 50 Silver City 62 83 63 83 / 80 70 50 60 Deming 68 93 69 91 / 60 30 50 30 Lordsburg 67 91 68 91 / 60 40 50 40 West El Paso Metro 73 95 73 92 / 40 30 40 40 Dell City 69 94 68 90 / 10 30 20 40 Fort Hancock 71 96 70 93 / 30 30 30 40 Loma Linda 67 88 66 84 / 30 30 30 50 Fabens 72 95 72 92 / 30 30 30 30 Santa Teresa 69 94 70 91 / 40 30 40 30 White Sands HQ 72 93 71 89 / 30 40 40 50 Jornada Range 69 92 68 88 / 40 40 50 50 Hatch 68 93 68 89 / 40 40 50 40 Columbus 69 93 70 91 / 50 30 40 20 Orogrande 69 92 69 88 / 30 40 30 60 Mayhill 56 78 54 74 / 20 70 40 80 Mescalero 55 77 54 74 / 30 80 40 80 Timberon 55 77 54 73 / 30 70 40 80 Winston 61 83 61 80 / 60 70 50 70 Hillsboro 66 89 65 86 / 50 50 50 50 Spaceport 67 91 67 87 / 50 40 50 50 Lake Roberts 57 81 57 80 / 70 70 50 60 Hurley 64 88 65 87 / 70 50 50 50 Cliff 61 91 62 90 / 70 70 50 50 Mule Creek 61 85 62 84 / 60 70 50 60 Faywood 66 88 65 85 / 60 50 50 50 Animas 66 92 67 91 / 50 30 40 30 Hachita 66 90 66 88 / 60 30 40 30 Antelope Wells 64 90 65 90 / 60 40 40 30 Cloverdale 61 86 62 85 / 70 50 50 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 39/30/39
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1115 AM MDT Tue Aug 9 2022 NMZ403>413-417-TXZ418>424-101715- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1115 AM MDT Tue Aug 9 2022 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms developing with potential for flash flooding through the evening. Gusty winds over 40 mph and small hail possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms developing with potential for flash flooding, especially Thursday and Friday. Gusty winds over 40 mph and small hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ401-402-414>416-101715- Upper Gila River Valley-Southern Gila Highlands/Black Range- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 1115 AM MDT Tue Aug 9 2022 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms developing with potential for flash flooding. Gusty winds over 40 mph and small hail possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered to numerous thunderstorms developing with potential for flash flooding, especially Thursday and Friday. Gusty winds over 40 mph and small hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service El Paso TX
132 PM MDT Tue Aug 9 2022
NMZ410-411-092000-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
132 PM MDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of central Dona Ana
County through 200 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Organ. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dona Ana, East Mesa, Portions of Jornada Experimental Range and
Northeast Las Cruces.
This includes the following highways...
Interstate 25 in New Mexico near mile marker 1, and between mile
markers 10 and 11.
Highway 70 in New Mexico between mile markers 153 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3241 10659 3233 10664 3240 10684 3252 10672
TIME...MOT...LOC 1932Z 137DEG 3KT 3239 10667
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DELSpecial Weather Statement
National Weather Service El Paso TX
156 PM MDT Tue Aug 9 2022
NMZ411-092030-
Southern Dona Ana County/Mesilla Valley NM-
156 PM MDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of central Dona Ana
County through 230 PM MDT...
At 156 PM MDT, Doppler radar was tracking a strong thunderstorm and
gust of wind 4 miles northeast of Las Cruces, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Las Cruces, NMSU Main Campus, Mesilla, Fairacres, Talavera, East
Mesa, San Pablo, Northeast Las Cruces and Mesilla Valley Bosque State
Park.
This includes the following highways...
Interstate 10 in New Mexico between mile markers 137 and 148.
Interstate 25 in New Mexico between mile markers 1 and 6.
Highway 70 in New Mexico between mile markers 150 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3239 10674 3237 10664 3220 10664 3227 10686
TIME...MOT...LOC 1956Z 021DEG 6KT 3234 10670
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DELSpecial Weather Statement
National Weather Service El Paso TX
341 PM MDT Tue Aug 9 2022
NMZ411-TXZ418-092215-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
341 PM MDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of south central Dona
Ana and northwestern El Paso Counties through 415 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chamberino, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anthony, Vado, Las Cruces, NMSU Main Campus, Berino, Anthony Gap,
Westway, Vinton, Mesquite, Chamberino, San Miguel, La Union, La Mesa,
Afton Generating Plant, San Pablo and Mesilla Valley Bosque State
Park.
This includes the following highways...
Interstate 10 in New Mexico between mile markers 142 and 164.
Interstate 10 in Texas between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3199 10653 3192 10663 3216 10697 3232 10669
TIME...MOT...LOC 2141Z 132DEG 11KT 3205 10665
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DELSpecial Weather Statement
National Weather Service El Paso TX
349 PM MDT Tue Aug 9 2022
TXZ419-423-092215-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
349 PM MDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southeastern El Paso
County through 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tornillo, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tornillo and Fabens.
This includes Interstate 10 in Texas between mile markers 45 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3140 10608 3142 10610 3142 10613 3146 10618
3146 10620 3148 10622 3149 10622 3152 10624
3153 10624 3159 10619 3148 10602 3140 10605
TIME...MOT...LOC 2148Z 125DEG 6KT 3145 10610
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DELSpecial Weather Statement
National Weather Service El Paso TX
357 PM MDT Tue Aug 9 2022
NMZ411-413-092230-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
357 PM MDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of western Otero and
east central Dona Ana Counties through 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of White Sands Missile Range Headquarters, moving
northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Sands Missile Range Headquarters, Talavera and Portions of
Organ Mountains Desert Peaks National Monument.
This includes Highway 70 in New Mexico near mile marker 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3230 10626 3217 10632 3223 10663 3245 10647
TIME...MOT...LOC 2156Z 114DEG 12KT 3226 10634
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DELSpecial Weather Statement
National Weather Service El Paso TX
430 PM MDT Tue Aug 9 2022
NMZ411-TXZ418-419-092300-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
430 PM MDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of south central Dona
Ana and northwestern El Paso Counties through 500 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
West El Paso, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West El Paso, Santa Teresa, Anthony, Sunland Park, Canutillo,
Westway, Vinton, La Union and Franklin Mountains State Park.
This includes Interstate 10 in Texas between mile markers 2 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3193 10648 3182 10650 3187 10672 3201 10667
TIME...MOT...LOC 2229Z 106DEG 8KT 3189 10655
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DELThe El Paso radar (KEPZ), 11 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
2 hail. Local standard time, as filed.
Time estimated from radar. Report received via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053260, 1053261.